Alabama, 2007

Damaging Winds in Alabama, July 20, 2007

July 20, 2007 · NWS HUN · 2 events in 2 counties and zones

A line of moderate to strong thunderstorms along a cold front dropped south through north Alabama during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of moderate to strong thunderstorms along a cold front dropped south through north Alabama during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 20, 1:40 AM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 20, 1:40 AM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 AM CDT FRI JUL 20 2007

.DISCUSSION...
A WARM AND MUGGY NIGHT WITH TEMPS IN THE LOW/MID 70S AND LOW 70
DEWPOINTS. UPPER TROF OVER THE GREAT LAKES EXTENDED SW INTO THE
MIDWEST...WILL DRAG A CDFNT THRU THE TN VALLEY BY THIS EVENING.
SFC CDFNT NOW LOCATED FROM NRN MO THRU THE OHIO VALLEY. THERE WAS
A LARGE AREA OF SHRA/TSRA AHEAD OF THE CDFNT OVER KY/TN EARLY THIS
EVENING...BUT DUE TO LOSS OF DAYTIME HEATING COVERAGE AND
INTENSITY OF PCPN HAS DECREASED.

1ST PERIOD CONCERNS...AS WITH ANY CDFNT THIS TIME OF THE YEAR AND
IN THIS PART OF THE COUNTRY...TIMING AND HOW FAR SOUTH IT WILL GO
ARE THE MAIN CONCERNS. FOR NOW WILL UP THE POPS TO LIKELY BASED
ON CURRENT RADAR TRENDS. THINKING ATTM THAT THE ACTUAL CDFNT
WILL ENTER THE CWA BY LATE AFTN AND SHOULD BE THRU THE CWA BY
LATE EVENING. WITH HIGH TEMPS IN THE MID/UPPER 80S...MARGINAL
INSTABILITIES AND TIMING OF CDFNT...SHOULD SEE MORE REDEVELOPMENT
OF TSRA THIS AFTN. SOME STORMS WILL BE STRONG WITH WIND GUSTS UP
TO 40/50 MPH AND LOCALIZED HEAVY RAIN. OVERALL DONT EXPECT ANY
WIDESPREAD SEVERE WX. MODELS SHOW PCPN WILL LIKELY LINGER INTO
THE EVENING...THUS KEPT LOW POPS.

SATURDAY/SUNDAY...CONTINUES TO LOOK DRY/WARM WITH LESS HUMID
CONDITIONS.

REST OF THE FCST...GFS SHOWS CLOSED UPPER LOW OVER THE NERN U.S. THAT
MAY MOVE SW TOWARD OUR CWA BY THE END OF NEXT WEEK. FOR NOW KEPT
OUT THE MENTION OF PCPN FROM MONDAY THRU THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    87  64  87  60 /  60  20   0   0
SHOALS        87  63  87  61 /  60  20   0   0
CULLMAN       87  64  88  61 /  60  20   0   0
FAYETTEVILLE  85  62  86  59 /  60  20   0   0
ALBERTVILLE   87  66  88  61 /  60  20   0   0
FORT PAYNE    86  62  85  58 /  60  20   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Jul 20, 5:05 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
605 AM CDT FRI JUL 20 2007

ALZ001>010-016-TNZ076-096-097-201800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
605 AM CDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN AREA OF SHOWERS WITH ISOLATED THUNDERSTORMS WILL MOVE SOUTHWARD
INTO SOUTH CENTRAL TENNESSEE AND EXTREME NORTHEASTERN ALABAMA AROUND
DAYBREAK THIS MORNING. LOCALLY HEAVY RAINFALL...WIND GUSTS TO 30
MPH...AND FREQUENT LIGHTNING WILL OCCUR WITH THESE STORMS. THE
THUNDERSTORMS ARE RATHER FAST MOVING...SO HEAVY RAINFALL WILL BE
BRIEF.

A COOL FRONT WILL BRING MORE SHOWERS AND THUNDERSTORMS TO THE
ENTIRE AREA TODAY...ESPECIALLY THIS AFTERNOON...BEFORE IT PASSES
TO OUR SOUTH TONIGHT. A FEW THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON COULD BECOME STRONG...WITH LOCALLY HEAVY RAIN AND GUSTY
WINDS AROUND 40 TO 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

MUCH DRIER AIR WILL FILTER INTO THE REGION BEHIND THE COOL FRONTAL
PASSAGE LATER TONIGHT...AND REMAIN IN PLACE AT LEAST THROUGH THE
WEEKEND INTO EARLY NEXT WEEK. THUS...THUNDERSTORM ACTIVITY IS NOT
ANTICIPATED AT THIS TIME THROUGH THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KDW

In the hours before

Special weather statement, Jul 20, 7:24 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
824 AM CDT FRI JUL 20 2007

ALZ001-002-201415-
COLBERT-LAUDERDALE-
824 AM CDT FRI JUL 20 2007

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 915 AM CDT...

AT 824 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEXINGTON TO 5 MILES
NORTHWEST OF CHEROKEE...MOVING SOUTHEAST AT 25 MPH.

GUSTY WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEXINGTON.
  KINGTOWN.
  ANDERSON.
  ELGIN.
  PRIDE LANDING.
  RED ROCK.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE

The radar

The Columbus AFB radar (KGWX), 117 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
July 20, 7:30 AM CST
Where
Lauderdale County, Florence
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.800, -87.670

Thunderstorm winds blew down power lines in Florence.

Thunderstorm Wind, Morgan

When
July 20, 9:06 AM CST
Where
Morgan County, Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.620, -86.980

Thunderstorm winds blew down a tree. Location estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48021, 48020.